Case Presentation: A 47-year-old African American female with a past medical history of complex regional pain syndrome (CRPS), chronic migraines, and history of transient ischemic attack was admitted for elective lidocaine infusion for generalized pain secondary to CRPS. On hospital day four of infusion, the patient developed substernal chest pain and shortness of breath. An electrocardiogram (ECG) revealed new T-wave inversions in the inferolateral leads and blood work was notable for elevated troponin, concerning for acute coronary syndrome. An echocardiogram showed reduced left ventricular systolic function with an ejection fraction of 30% and apical hypokinesis. Left heart catheterization revealed normal coronary arteries, however, left ventriculogram demonstrated apical ballooning, suggestive of Takotsubo Cardiomyopathy (TTC).
Discussion: Lidocaine is a class 1B antiarrhythmic used for the treatment of ventricular arrhythmias by blocking fast voltage-gated sodium channels. Lidocaine has been increasingly used for the management of CRPS. This case describes a middle-aged female who developed chest pain during lidocaine infusion and subsequently developed acute cardiomyopathy suggestive of TTC. This cardiomyopathy commonly mimics acute coronary syndrome in the setting of non-obstructive coronary artery disease and is frequently associated with left ventricular apical wall motion abnormalities. The underlying mechanism is poorly understood, but thought to involve a catecholamine surge, most commonly triggered by an emotional or stressful event.
Conclusions: We report a novel case of lidocaine-induced TTC. To the best of our knowledge this has never been reported in current literature.
To cite this abstract:Kaneria, A; Kim, S. Lidocaine-Induced Takotsubo Cardiomyopathy. Abstract published at Hospital Medicine 2018; April 8-11; Orlando, Fla. Abstract 637. https://www.shmabstracts.com/abstract/lidocaine-induced-takotsubo-cardiomyopathy/. Accessed September 23, 2019.